Oregon, 2009

Funnel Cloud in Oregon, October 21, 2009

October 21, 2009 · NWS PQR · 1 event in 1 county or zone

During the afternoon under a cool and unstable air mass, reports were received of a funnel cloud in the central Willamette Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

During the afternoon under a cool and unstable air mass, reports were received of a funnel cloud in the central Willamette Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 21, 1:22 PM PST, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 21, 1:22 PM PST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
222 PM PDT WED OCT 21 2009

.SYNOPSIS...THE PACIFIC NORTHWEST WILL REMAIN IN AN ACTIVE WEATHER
PATTERN FOR MOST OF THE NEXT WEEK. A RIDGE OF HIGH PRES WILL MOVE
ACROSS THE REGION THU...FOLLOWED BY THE NEXT PACIFIC FRONTAL SYSTEM
FRI. ANOTHER TRANSIENT RIDGE WILL MOVE ACROSS SATURDAY...THEN
ANOTHER FRONTAL SYSTEM SUNDAY.

&&

.SHORT TERM...RADAR SHOWS SHOWERS HAVE DECREASED CONSIDERABLY THIS
AFTERNOON AS THE MAIN SHORTWAVE HAS PUSHED INTO EASTERN OREGON.
ANOTHER WEAKER SHORTWAVE STILL OFFSHORE WILL MOVE ACROSS THIS
EVENING TO MAINTAIN SOME THREAT FOR SHOWERS...ESP IN THE N. AS THE
NEXT SHORTWAVE RIDGE MOVES IN LATER TONIGHT AND THU...DEVELOPING
SUBSIDENCE INVERSION WILL FAVOR FOG AND LOW CLOUD IN THE
VALLEYS...THAT WILL BE LIKELY SLOW TO BURN OFF ON THU.

THE NEXT FRONTAL SYSTEM IN A FAIRLY QUICK MOVING PATTERN WILL
APPROACH LATE THU AND THU NIGHT AS A WARM FRONT APPROACHES THE WA
COAST. MODELS IN GOOD AGREEMENT IN SHOWING THE BEST ISENTROPIC LIFT
AND MOISTURE N OF THE COLUMBIA RIVER...SO WILL LIMIT POPS THU NIGHT
TO N PART OF THE FORECAST AREA. BEST GUESS FOR THE TIMING OF THE
COLD FRONT IS FRI AFTERNOON. AS WITH PRIOR FRONTS...THIS APPEARS TO
TAP INTO SOME TROPICAL MOISTURE...AND SO SO WITH GOOD MOSTURE WILL
GO WITH CATEGORICAL POPS.

SIMILAR TO TODAYS SYSTEM...A SHORTWAVE RIDGE IS EXPECTED TO BUILD IN
QUICKLY BEHIND THE FRONT. THIS SHOULD REDUCE CHANCES FOR SHOWERS
RELATIVELY QUICKLY FRI NIGHT...AND RESULT IN A MOSTLY DRY FORECAST
FOR SAT. WITH THE HIGH MOVING ACROSS IN THE MORNING...WILL ADD IN
SOME VALLEY FOG FOR SAT MORNING.

.LONG TERM...MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH THE
EXTENDED PERIOD...INCREASING CONFIDENCE IN MAIN FEATURES. MODELS
AGREE THAN ANOTHER IN A SERIES OF FRONTS PUSHES THROUGH SUN AND SUN
NIGHT WITH A GOOD SHOT OF PRECIPITABLE WATER ACCOMPANYING THE FRONT.
MODELS ALSO AGREE IN A HIGHER AMPLITUDE PATTERN DEVELOPING EARLY
NEXT WEEK...WITH THE PACNW IN A NW FLOW. THIS SHOULD INITIALLY FAVOR
SHOWERS ESP OVER OROGRAPHICALLY FAVORED TERRAIN...BUT IN TIME POPS
WILL DIMINISH AS THE PATTERN SLOWLY SHIFTS E AND THE OFFSHORE RIDGE
BEGINS TO BUILD TOWARDS THE COAST.

&&

.AVIATION...COLD FRONT HAS MOVED WELL EAST OF THE AREA THIS
AFTERNOON WITH SHOWERS BECOMING MOSTLY OROGRAPHIC. STILL SEEING A
LOT OF MVFR CIGS THIS AFTERNOON. CIGS WILL BECOME VFR LATE THIS
AFTERNOON AND SHOWERS WILL END THIS EVENING. AREAS OF FOG WILL
DEVELOPE AFTER MIDNIGHT...ESPECIALLY IN THE VALLEYS.

.KPDX AND APPROACHES...VFR/OCCASIONAL MVFR CIGS THIS AFTERNOON. MOST
SHOWERS HAVE ENDED. CIGS BECOMING MOSTLY VFR LATER THIS AFTERNOON
WITH AREAS OF FOG DEVELOPING AFTER MIDNIGHT.

&&

.MARINE...SMALL CRAFT ADVISORY CONDITIONS FOR HAZARDOUS SEAS WILL
CONTINUE THROUGH FRI MORNING. SEAS WILL COME UP TO LOW TEENS BY LATE
AFTERNOON AND INTO UPPER TEENS OVERNIGHT INTO THU. ROUGH BAR
CONDITIONS THROUGH SAME TIME PERIOD. ANOTHER FRONT WILL ARRIVE LATE
FRI.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR....SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
           IN EFFECT THROUGH FRI MORNING.
      ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE
           SHOALWATER TO FLORENCE IN EFFECT THROUGH FRIDAY MORNING.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Oct 21, 4:33 AM PST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
533 AM PDT WED OCT 21 2009

ORZ001>014-WAZ019>023-039-040-221300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
533 AM PDT WED OCT 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-221300-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
533 AM PDT WED OCT 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 21, 3:15 PM PST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
415 PM PDT WED OCT 21 2009

ORZ008-010-212345-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
415 PM PDT WED OCT 21 2009

THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL
AND UNSTABLE THIS AFTERNOON AND EVENING DUE TO THE RECENT PASSAGE OF
A COLD FRONT. THIS PATTERN CAN PRODUCE WHAT IS CALLED COLD AIR FUNNEL
CLOUDS. THESE FUNNELS DO NOT USUALLY TOUCH THE GROUND. HOWEVER...IF
THEY DO TOUCH THE GROUND THEY ARE DANGEROUS AND CAN BE DAMAGING.
SPOTTERS REPORTED A FUNNEL CLOUD NEAR TANGENT OREGON...OR 5 MILES
EAST OF CORVALLIS AT 410 PM THIS AFTERNOON. THIS CELL MAY PRODUCE
MORE FUNNELS AS IT MOVES EAST INTO THE FOOTHILLS THIS AFTERNOON.

WEATHER.GOV/PORTLAND

The radar

The Portland,OR radar (KRTX), 132 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Linn

When
October 21, 4:10 PM PST to 4:15 PM PST
Where
Linn County, Tagent
Reported by
Broadcast Media
Coordinates
44.530, -123.100

A media television station in Eugene, OR, KVAL, reported a member of the public called them with a report of a funnel cloud, and sent a photo to the station.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199294.